Locals, Beware of Fentanyl Laced Drugs, Urges Department of Health & Human Services
Local residents who use illegal or “street” drugs may be at increased risk of overdose, according to the California Department of Public Health (CDPH), because pills and tablets that look like common pain medications like Norco and Vicodin may contain fentanyl, a powerful opioid that is many times stronger than morphine. Heroin may also be laced with fentanyl.
The Public Health Branch of the Department of Health & Human Services has received a report that a local resident tested positive for fentanyl in a urine drug screen. The resident denied using fentanyl and stated he had been using only heroin.
In 2016 there was one confirmed death in Humboldt County resulting from a fentanyl overdose. In the past year, more than a dozen Sacramento-area residents have died from fentanyl-laced medications.
“These overdoses and deaths are tragic reminders that unless you receive a drug at a pharmacy, you shouldn’t take it,” said Dr. Karen Smith, CDPH director and State Public Health Officer.
Fentanyl is colorless and odorless and cannot be detected without laboratory testing. Using drugs that contain fentanyl can lead to overdose and death.
Fentanyl-laced opioids, in particular heroin, are a major problem throughout the U.S. Despite extensive community, for example, already in 2017 as many as 200 unintentional overdose deaths have occurred in Montgomery County, Ohio, according to the Montgomery County Coroner.
The overdose prevention drug Naloxone (Narcan) is effective in reversing the effects of fentanyl. However, it may take repeated doses of Naloxone over several hours to adequately treat fentanyl overdose, likely due to fentanyl’s long half-life. If you suspect someone has overdosed, always call 911.
To learn how to use Naloxone, or to get a free Naloxone kit, please phone 707-268-2132.